Your child’s physical symptoms might be due to their leukaemia or may be caused by side effects from their treatment is.
Your child may feel tired a lot (fatigue). This may be caused by their illness or their treatment. It isn’t the same as normal tiredness, which improves with rest and sleep.
It’s worth encouraging your child to keep as active as they can, because evidence shows that this could help to make their symptoms less severe. However, they’ll need to stop and rest more often than before their illness.
In childhood leukaemia, fatigue is particularly linked to periods of steroid treatment, although fatigue may happen at any time. If you think your child is being affected by fatigue, you might want to ask your consultant or specialist nurse for advice on the best way to deal with it.
Although staying active may help, there’s no evidence that any particular exercise programme can improve your child’s condition or how they respond to treatment.
There’s no evidence that a special diet will improve your child’s response to treatment. When your child is in hospital, a dietician will make sure they get the nutrition they need. When your child is at home, follow general advice on healthy eating from your hospital or GP.
A healthy diet and lifestyle will reduce the risk of infection and help your child cope with the effects of leukaemia and its treatment. Preventing infection is very important because your child’s immune system can’t destroy germs or resist infection in the same way a healthy child’s immune system can. It’s important to avoid not only infections from other children but also food poisoning. You should be particularly careful about food ‘use by’ dates and about keeping cooked and raw meat separate in the fridge.
Changes in your child’s condition
When your child is home between treatments or has finished their treatment, it’s very important to contact your healthcare team at the hospital straight away if you notice any new symptoms; don’t wait for your next check-up. Symptoms to watch out for include:
- a raised temperature
- cough or sore throat
- confused or agitated behaviour, especially if this comes on suddenly
- quickly becoming more ill
- fast heartbeat and breathing
- difficulty in passing urine or not producing urine
- suddenly increasing pain
Measles and chickenpox
Your child’s specialist nurse will advise you about warning signs and what to do if your child becomes ill. It’s particularly important to stop your child being exposed to measles or chickenpox. You’ll be given detailed advice about this and a letter will be sent to your child’s school or playgroup to explain the situation if needed.
You’ll be given a schedule of when your child should get boosters of childhood vaccinations. This will usually be around 6 months after the end of chemotherapy, when their immune system has had the chance to recover. Your healthcare team will let you know when it’s the right time.
Always check in with them if you’ve got any questions around vaccinations, as there are some vaccines that children who’ve been treated with leukaemia shouldn’t have, until a set time afterwards.
Alternative and complementary therapies
There’s an important difference between alternative therapies, which are offered instead of medical treatment, and complementary therapies, which are used alongside standard treatment.
Extensive research has shown no evidence that any alternative therapy has any benefit in the treating of any form of cancer. We don’t recommend that you consider giving your child any alternative therapy in place of proven medical care.
There’s some evidence that some complementary therapies may help, particularly with the side effects of standard treatment. If you’re considering any form of complementary therapy for your child, it’s very important to tell your healthcare team, as some therapies may interfere with the treatment they’re having. Acupuncture should be avoided as it involves putting needles in the skin, which carries a risk of infection. Herbal remedies may be safe for a healthy person but may be dangerous when combined with chemotherapy.